Minnesota, 2007

Winter Storm in Minnesota, December 1 to 2, 2007

December 1 to 2, 2007 · NWS FGF · 15 events in 15 counties and zones

This was the first big snow event of the winter season, and it was a Colorado Low. These are traditionally bigger snow producers for the northern plains than Alberta Clippers or hybrid low pressure systems.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

This was the first big snow event of the winter season, and it was a Colorado Low. These are traditionally bigger snow producers for the northern plains than Alberta Clippers or hybrid low pressure systems. This system was no exception, as it dropped from 6 to 11 inches of snow over southeast North Dakota and portions of west central and northwest Minnesota. Wind speeds gusted to 30 mph frequently from Saturday evening (1st) into Sunday morning (2nd), producing blowing and drifting snow and visibilities less than a quarter mile at times in exposed areas. With the warm ground temperatures, surfaces did become slick. The highest snow total, 11 inches, occurred at Wadena, Minnesota. This event began late on November 30th and continued into the first part of this month. Since many drivers were not accustomed to winter driving yet, there were quite a few vehicle accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 30, 9:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 30, 9:02 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
902 PM CST FRI NOV 30 2007

.DISCUSSION...
WE HAVE DECIDED TO GO AHEAD AND HOIST A WINTER STORM WARNING FOR
THE WATCH AREA. THERE REMAIN SEVERAL QUESTIONS ABOUT THE UPCOMING
EVENT...ESPECIALLY SINCE THE SYSTEM WILL BE QUITE PROGRESSIVE AND
THE PRIMARY SFC LOW WILL TRACK WELL TO OUR SOUTH. HOWEVER...
ISENTROPIC LIFT ON THE 295 K SURFACE REVS UP QUICKLY 15-18Z
SATURDAY AND IS MAXIMIZED ALONG WITH NOTABLE MID LVL OMEGA IN THE
18-00Z TIME FRAME. THERE IS ALSO A PERIOD WHEN THE UPPER JET
SEGMENTS ARE COUPLED...THOUGH DIVERGENCE IS NOT THAT IMPRESSIVE.
MIXING RATIOS ARE NEAR 3 G/KG...AND THE NEURAL NETWORK SUGGESTS
THE MOST LIKELY SNOW RATIO WILL BE CLOSE TO 15:1. THE BIG QUESTION
IS HOW MUCH QPF OCCUR THIS FAR NORTH...BUT THERE IS NO QUESTION
THAT ALL MODELS ARE CONSISTENT ON 0.25 INCH AMOUNTS FROM KJMS-
KGFK-KROX...WITH CLOSER TO 0.50 INCHES FROM KBWP-KADC. BASED ON
THIS 6-8 INCH SNOW AMOUNTS ARE PROBABLE FROM FAR SE ND INTO WEST
CENTRAL MN...WITH GENERAL 3-5 INCH AMOUNTS FURTHER NORTH. THERE
WILL BE SOME QUESTION ABOUT THE KFAR-KDTL-KBJI CORRIDOR...WHICH
COULD ALSO APPROACH WARNING CRITERIA. HOWEVER...WE WILL LET THE
MID SHIFT INGEST THE 00Z GFS BEFORE JUMPING ON WARNINGS IN THOSE
AREAS.

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE UNTIL LATE TONIGHT...BUT A STORM SYSTEM
IN THE CENTRAL PLAINS WILL SPREAD IFR AND LIFR CONDITIONS INTO THE
AREA SATURDAY. IT WILL SNOW /ESPECIALLY AFT 18Z/ BUT THERE IS SOME
UNCERTAINTY ON THE TIMING OF SNOW DEVELOPMENT FROM SOUTH TO NORTH.
SATURATION LOOKS TO TAKE PLACE VERY QUICKLY FROM THE TOP DOWN
THOUGH...SO A CHANGE FROM MVFR TO IFR OR LIFR CATEGORIES MAY ONLY
TAKE 1-3 HOURS AT ANY GIVEN SITE ONCE IT DOES START TO SNOW. KFAR
HAS THE HIGHEST PROBABILITY FOR PROLONGED LIFR CONDITIONS...BUT KGFK
AND KBJI COULD SEE THEM AS WELL BY SATURDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 825 PM CST FRI NOV 30 2007/

DISCUSSION...
SATURDAY/S SNOW POTENTIAL REMAINS THE FOCUS OF THE FORECAST.
THE 00Z NAM IS JUST ARRIVING BUT REMAINS FAIRLY CONSISTENT WITH
THE MODEL TRENDS OF THE PAST FEW DAYS IN BRINGING THE FIRST
SIGNIFICANT SNOW EVENT OF THE SEASON TO OUR FA DURING THE DAY
SATURDAY. OUR PRELIMINARY THOUGHTS ARE TO UPGRADE OUR WATCH AREA TO
A WARNING...AND TO ISSUE AN ADVISORY FURTHER WEST AND NORTH
BEGINNING MID SATURDAY MORNING. WE WILL MAKE A DECISION ON THIS IN
THE NEXT HOUR OR SO...BUT WE ARE LEANING IN THE DIRECTION OF
ISSUING THOSE HEADLINES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SNOW ADVISORY FROM 12 PM SATURDAY TO MIDNIGHT CST SATURDAY NIGHT
     FOR NDZ027>030-038-039-049-052.

     WINTER STORM WARNING FROM 10 AM SATURDAY TO 6 AM CST SUNDAY FOR
     NDZ053.

MN...SNOW ADVISORY FROM 12 PM SATURDAY TO MIDNIGHT CST SATURDAY NIGHT
     FOR MNZ001>003-005>009-013>017-022-023-027.

     WINTER STORM WARNING FROM 10 AM SATURDAY TO 6 AM CST SUNDAY FOR
     MNZ024-028>032-040.

&&

SCHULTZ/RIDDLE
Hazardous weather outlook, Nov 30, 9:21 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
921 PM CST FRI NOV 30 2007

MNZ024-028>032-040-NDZ053-020330-
HUBBARD-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-
GRANT-RICHLAND-
921 PM CST FRI NOV 30 2007

...WINTER STORM WARNING IN EFFECT FROM 10 AM SATURDAY TO 6 AM SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW...HEAVY AT TIMES...WILL MOVE INTO FAR SOUTHEAST NORTH DAKOTA
AND WEST CENTRAL MINNESOTA DURING THE MID TO LATE MORNING ON
SATURDAY AND THEN TAPER OFF SATURDAY NIGHT. 6 OR MORE INCHES OF SNOW
IS EXPECTED. LOW PRESSURE WILL MOVE FROM EASTERN COLORADO TO
NORTHWEST IOWA ON SATURDAY AND THEN TO CENTRAL WISCONSIN BY EARLY
SUNDAY CAUSING THE WINTRY WEATHER. WINDS WILL NOT BE TOO STRONG
WITH THIS SYSTEM FORTUNATELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

MNZ004-NDZ006>008-014>016-024-026-054-020330-
KITTSON-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY-
921 PM CST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW WILL MOVE INTO THE DEVILS LAKE REGION AND FAR
NORTHEASTERN NORTH DAKOTA AND THE NORTHWEST CORNER OF MINNESOTA
AROUND NOON SATURDAY AND THEN END BY MIDNIGHT. ACCUMULATIONS OF 1
TO 3 INCHES ARE POSSIBLE. LOW PRESSURE WILL MOVE FROM EASTERN
COLORADO TO NORTHWEST IOWA ON SATURDAY AND THEN TO CENTRAL
WISCONSON BY SUNDAY MORNING CAUSING THIS WINTRY WEATHER.
FORTUNATELY WINDS WITH THIS SYSTEM WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

MNZ001>003-005>009-013>017-022-023-027-NDZ027>030-038-039-049-052-
020330-
WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-
WEST BECKER-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-
921 PM CST FRI NOV 30 2007

...SNOW ADVISORY IS IN EFFECT FROM NOON SATURDAY TO MIDNIGHT
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL SPREAD NORTH INTO MOST OF EASTERN NORTH DAKOTA AND
NORTHWEST MINNESOTA DURING THE LATE MORNING AND EARLY AFTERNOON.
SNOW WILL BE HEAVIEST IN THE MID TO LATE AFTERNOON BEFORE TAPERING
OFF BY MIDNIGHT. SNOWFALL OF 3 TO 6 IS EXPECTED. FORTUNATELY WINDS
WILL NOT BE STRONG WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Wilkin

When
December 1, 12:00 AM CST to December 2, 4:00 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
December 1, 12:00 AM CST to December 2, 4:00 AM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
December 1, 12:00 AM CST to December 2, 4:00 AM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
December 1, 12:00 AM CST to December 2, 4:00 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
December 1, 12:00 AM CST to December 2, 4:00 AM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
December 1, 12:00 AM CST to December 2, 4:00 AM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
December 1, 12:00 AM CST to December 2, 4:00 AM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 1, 4:30 AM CST to December 2, 4:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
December 1, 4:30 AM CST to December 2, 4:00 AM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
December 1, 4:30 AM CST to December 2, 4:00 AM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
December 1, 4:30 AM CST to December 2, 4:00 AM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
December 1, 4:30 AM CST to December 2, 4:00 AM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
December 1, 4:30 AM CST to December 2, 4:00 AM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
December 1, 4:30 AM CST to December 2, 4:00 AM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
December 1, 4:30 AM CST to December 2, 4:00 AM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70938, 70942, 70944, 70945, 70948, 70949, 70950, 70951, 70952, 70953, 70954, 70956, 70957, 70959, 70961.